It’s never ok and really dangerous to medicate your cat or dog with a paracetamol such as Panadol.
Despite it being a common and relatively safe pain reliever for us, the reality is that cats and dogs are not little humans and the safety margin for both of them is really low.
For example, cats are so sensitive to paracetamol that even half a tablet can cause toxicity and 1 tablet can very sadly, cause death.
Basically, paracetamol alters their red blood cells so that they cannot carry oxygen effectively.
Signs of toxicity may not be seen for the first 24 hours, they include:
- off food
- brown gums
- difficulty breathing
- brown pee
- swelling around face (more common in cats)
As paracetamol is rapidly absorbed after ingestion by your pet you need to get them to the local vet ASAP where they can be urgently treated. The earlier your pet is seen the better the potential outcome.
As always with toxins prevention is key- keep all your medicines safely locked away in sealed containers, because like kids our furry friends will eat anything!
Always speak to a vet when you need advice on pain relief options for your fur kid.
Want help? Chat with our vets
Our experienced Aussie vets are online between 6am-11pm daily, so let’s get an action plan in place for your fur kid. Get an appointment for a video consult or start a chat within minutes.